A nurse from triage presents a case to you of a 43 year old woman that he believes is having an allergic reaction.  When you evaluate the pain, you notice her skin is bright red from her face to her ankles.  She denies any pruritis, and you do not appreciate any hives.  She denies any difficulty breathing/swallowing, sensation of throat tightness, or changes in voice.   She denies any chest or abdominal pain.  No nausea or vomiting.  She reports she feels anxious.

She reports a past medical history of hyperlipidemia, and states she was diagnosed with C diff (two weeks ago diagnosed by positive stool culture), for which she was started on Flagyl (PO) at home.  She denies use of any other medications at home or any new exposures.  She denies any history of allergies to food or medications.  She denies cigarette or illicit drug use.  She reports occasional alcohol use, and reports she had two glasses of red wine with dinner.

Her vital signs are as follows:

T = 98.7, BP = 132/79, HR = 88, RR = 16, O2 = 98% room air

Her exam is remarkable for:

Anxious appearing female

Diffuse erythema, no hives or other rashes

Coarse bilateral UE tremors

What do you think is going on, and what would you do next?

This is a classic disulfiram-like reaction with metronidazole and ethanol.

Other important differential diagnoses to consider (in addition to an allergic reaction) include other toxin ingestion/overdose (i.e. anticholinergic toxidrome), SJS, TEN, serotonin syndrome, sepsis (always!), etc.

Patients with this reaction can present with flushing, nausea, vomiting, hypotension, and tachycardia.

The mechanism of this effect is not entirely clear, it is thought to be secondary to inhibition of aldehyde dehydrogenase, however some studies suggest it may be secondary to a “toxic serotonin syndrome.”

Of note, there are other medications have have been noted to cause disulfram-like reactions when used in combination with alcohol: tinidazole, bactrim, nitroglycerin, isosorbide dinitrate, glyburide, chlorpropamide, tolbutamide

Treatment for this is supportive care – IV fluid hydration, etc., in addition to cessation of the offending agent until symptom resolution.

Bonus:

How long after use of the above agents can patients drink alcohol?

Flagyl – 24 hours after last dose

Bactrim + tinidazole – 72 hours after last dose

 

References

Karamanakos PN, Pappas P, Boumba VA, Thomas C, Malamas M, Vougiouklakis T, Marselos M, Pharmaceutical Agents Known to Produce Disulfiram-like Reaction: Effects on Hepatic Ethanol Metabolism and Brain Monoamines, Int J Toxicology, 26(5): 423-32, 2007.

Weathermon R, Crabb DW. Alcohol and Medication Interactions. Alcohol Research and Health. 1999 (23);1:40-54.